Flash Flood, Rockland
- When
- August 4, 3:00 PM EST to 3:15 PM EST
- Where
- Rockland County, West Nyack
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.152, -74.024 (the zone’s center; the record gives no point)
Torrential rain resulted in widespread flash flooding of streets, low lying and poor drainage areas, mainly in 2 lines: one line extending across Western Staten Island northeast across Hudson County, NJ and another line extending from the Eastern Shores of Staten Island northeast across Western Brooklyn, Southern Manhattan, and Northwest Queens. The highest rainfall rates were between 2 and 3…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a cold front moved slowly east and displaced warm, moist, and unstable air; lines of heavy showers and thunderstorms occurred.Torrential rain resulted in widespread flash flooding of streets, low lying and poor drainage areas, mainly in 2 lines: one line extending across Western Staten Island northeast across Hudson County, NJ and another line extending from the Eastern Shores of Staten Island northeast across Western Brooklyn, Southern Manhattan, and Northwest Queens. The highest rainfall rates were between 2 and 3 inches per hour. The Storm Total Rainfall at LaGuardia Airport was 2.78 inches and at Central Park was 1.98 inches. The New York City Office of Emergency Management reported flooding of several main roads which resulted in partial closures of the FDR Drive at 116th Street in Manhattan, Sections of the Belt Parkway in Brooklyn, and Sections of the Brooklyn Queens Expressway in Queens along with the N and R Subway Tunnels flooded. People waded through knee deep water near Carroll Street and Fourth Ave., which also flooded basements in Brooklyn. Spotters reported significant street flooding in Annadale, where sewers and septics also backed up onto the streets. In Rockland County, significant street flooding occurred on Route 59, west of Route 303 in West Nyack.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 2:15 PM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT MON AUG 4 2003
CURRENTLY...REGIONAL RADAR LOOPS INDICATE SCATTERED TO NUMEROUS
SHOWERS ALONG WITH WIDELY SCATTERED THUNDERSTORMS ACROSS NEW
JERSEY...EASTERN PENNSLYVANIA AND THE DELMARVA. THIS ACTIVITY IS
MOVING NORTH-NORTHEAST AND IS TRAVERSING NORTHEAST NEW JERSEY...THE
LOWER HUDSON VALLEY AND NEW YORK CITY. AT THE MOMENT...ONLY ISOLATED
SHOWERS HAVE DEVELOPED AND MOVED ACROSS SOUTHERN CONNECTICUT...WHILE
LONG ISLAND HAS SEEN LITTLE MORE THAN SPRINKLES. THIS MAY BE IN
RESPONSE TO SLIGHT ANTICYCLONIC SPEED SHEAR AND CIRCULATION AT MID
AND UPPER LEVELS THAT IS SLOWLY MOVING EAST OF THE AREA.
SHORT-RANGE AND MID-RANGE...DEEP-LAYERED SUB-TROPICAL REGIME REMAINS
IN PLACE ACROSS THE REGION...WITH PRECIPITABLE WATERS IN EXCESS OF 2
INCHES AND SURFACE BASED DEW POINT TEMPERATURES IN THE LOWER AND
MIDDLE 70S. THIS IS IN RESPONSE TO A VERTICALLY STACKED TROUGH WHOSE
AXIS EXTENDS ACROSS THE GREAT LAKES...RESULTING IN A DEEP-LAYERED
MOIST SOUTHERLY FLOW ACROSS THE MID-ATLANTIC AND NORTHEAST COAST.
THIS WILL NOT CHANGE ANY TIME SEEN. THE OPERATIONAL FORECAST MODELS
INDICATE THAT THIS BASIC STRUCTURE (TROUGH TO WEST...ATLANTIC RIDGE
TO EAST...WITH A SOUTHERLY FLOW ACROSS THE AREA) WILL CONTINUE
THROUGH NEXT WEEKEND. AS A RESULT...EXPECT CONVECTION MAXIMA IN THE
AFTERNOON THROUGH EARLY EVENING...AND A LESSER MAXIMA DURING THE MID
TO LATE OVERNIGHT. THE DAYTIME CONVECTION WILL BE LAND-BASED WITH AN
ORIGIN OVER THE MID-ATLANTIC COAST...WHILE THE OVERNIGHT CONVECTION
SHOULD PRIMARILY BE DRIVEN OVER THE ADJACENT WATERS. WHILE...THIS
TYPE OF A REGION NORMALLY CAN BE DRIVEN AND SUSTAINED BY BOUNDARIES
AND STEERING FLOW ALONE...WITH NUETRAL STABILITY (AS LONG AS THERE
IS NO SUBSTIDENCE OR CAP)...WE WILL HAVE OCCASIONAL DYNAMICAL
SUPPORT AS THE WEEK PROGRESSES. VORTICITY MAXIMUMS...WITH ASSOCIATED
REGIONS OF PVA...WILL ROTATE AROUND THE BASE OF THE TROUGH FROM TIME
TO TIME. IN ADDITION...WHILE THE WIND MAGNITUDES THROUGHOUT THE
ATMOSPHERE WILL NOT BE IMPRESSIVE...WE WILL BE IN A REGION OF DEEP
LAYERED CYCLONIC SPEED SHEAR AT MID AND UPPER LEVELS AT TIMES
THROUGH THIS WEEKEND.
MEANWHILE...IN THE LOWER ATMOSPHERE...THE AXIS OF THE SURFACE TROUGH
WILL BE SITUATED CLOSER TO OUR AREA...AND WILL LIE FROM THE ST
LAWRENCE RIVER VALLEY ACROSS CENTRAL NEW YORK AND PENNSYLVANIA AND
DOWN THE SPINE OF THE APPALACHIANS IN THE SOUTHEAST UNITED STATES.
THIS WILL DECREASE THE WIND MAGNITUDES TO OUR WEST CREATING A
GREATER SPEED DIFFERENTIAL ACROSS THE REGION...RESULTING IN AN
ADDITIONAL SOURCE OF LIFT...ESPECIALLY IF THERE IS ANY EASTERLY
COMPONENT OVER TEH WATERS.
FORECAST DECISIONS...WILL BE RAISING POPS ACROSS THE BOARD...WITH
LIKELY POPS OVER LONG ISLAND/SOUTHEAST CONNECICUT AND CATEGORICAL
POPS ELSEWHERE TONIGHT TO LIKELY ACROSS THE REGION FOR TUE AND TUE
NIGHT...THEN BACKING TO CHANCE AS WE GET INTO THE EXTENDED. MY GUT
FEELING TELLS ME THAT POPS FOR ANY GIVEN DAY IN THE EXTENDED WILL BE
RAISED AS WE PROGRESS THROUGH THE WEEK...AND ARE AT THE LEVELS THEY
ARE NOW ONLY AS A FUNCTION OF TIME UNCERTAINTY. MORE THAN LIKELY...
CATEGORICAL OR LIKELY POPS WILL VERIFY FOR EACH PERIOD FOR ALL AREAS
EXCEPT LONG ISLAND AND POSSIBLY SOUTHEASTERN CONNECTICUT DUE TO
LESSER DAYTIME DRIVEN CONVECTION.
AVIATION...GENERALLY MVFR CIGS WITH RW/TRW THROUGH THIS EVE...ESPEC
FOR LCL NYC TAFS AND AREAS TO W AND N. SOME IFR CIGS/VIS TNGT..ESPEC
JFK...ISP...GON ALONG WITH CONTUNED THREAT OF RW.
MARINE...SCA FOR ROUGH OCEAN SEAS.
HYDRO...WILL INCREASING BECOME TROUBLESOME AS THE WEEK PROGRESSES.
CONSTANT BARAGE OF CONVECTION WILL ERODE ANY WORKING MARGIN WE HAVE.
EXPECT BASIN AVERAGES OF BETWEEN ONE HALF AND ONE INCH PER DAY WITH
ISOLATED BULLSEYES IN EXCESS OF TWO INCHES. THIS WILL RESULT IN
CONTINUAL URBAN FLOODING PROBLEMS AS WELL AS LOW LYING AND POOR
DRAINAGE AREAS. AFTER CHECKING THE LATEST FLASH FLOOD GUIDANCE AND
RIVER STAGES...IT LOOKS LIKE WE SHOULD NOT HAVE ANY PROBLEMS IN THIS
AREA IN THE NEAR FUTURE. ONLY EXPECT A PROBLEM IF TRAINING OF
MODERATE TO HEAVY RAIN DEVELOPS ALONG A BOUNDARY. HOWEVER...DO
EXPECT THINGS TO GET MESSY AS WEEK PROGRESSES AND CURRENT FORECAST
VERIFIES.
RADAR...REMAINS IN TROPICAL Z/R RELATIONSHIP DUE TO THE DEEP-LAYERED
MOISTURE PRODUCING PRECIPITABLE WATERS IN EXCESS OF 2 INCHES.
.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN WATERS...
AMZ355-353-350.
PUBLIC/GRID DATABASE: JK
AVIATION/MARINE: EKHCTZ005>012-NJZ002>006-011-NYZ067>081-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 510 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THESE COULD PRODUCE LOCALLY HEAVY RAINFALL...WITH MINOR FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS POSSIBLE. .DAYS TWO THROUGH SEVEN... THE THREAT FOR SHOWERS AND THUNDERSTORMS EXISTS EACH DAY...ALTHOUGH THUNDERSTORMS APPEAR MORE LIKELY ON TUESDAY OR DAY TWO. LOCALIZED NUISANCE FLOODING REMAINS POSSIBLE...ESPECIALLY TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NYZ069-070-050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 240 PM EDT MON AUG 4 2003 SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING HOURS ACROSS THE TRI-STATE AREA. THE AREAS UNDER THE GREATEST THREAT FOR SHOWERS AND THUNDERSTORMS ARE NORTHEASTERN NEW JERSEY...THE LOWER HUDSON VALLEY...NEW YORK CITY AND SOUTHWESTERN CONNECTICUT. MANY OF THESE THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS THAT MAY CAUSE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF WATER ON ROADWAYS. IN ADDITION...RIVERS AND STREAMS WILL EXPERIENCE RISES AS A RESULT OF THESE STORMS. THE HEAVY DOWNPOURS WILL ALSO REDUCE VISIBILITIES OVER A SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK. ALSO...ANY THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. IF A THUNDERSTORM APPROACHES...SEEK SHELTER INDOORS.
NYZ069-070-042045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 349 PM EDT MON AUG 4 2003 AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER SOUTHERN ROCKLAND COUNTY IN THE LOWER HUDSON VALLEY. THIS STORM HAS A HISTORY OF PRODUCING TORRENTIAL DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING. RAINFALL AMOUNTS OF UP TO 3 INCHES PER HOUR MAY OCCUR WITH THIS STORM AND CAUSE SIGNIFICANT ROADWAY PONDING OR FLOODING. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF...GRAND VIEW-ON-HUDSON...IRVINGTON...NYACK...VALLEY COTTAGE AROUND 355 PM...AND TARRYTOWN AROUND 400 PM.
The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
6 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374402, 5374403, 5374404, 5374405, 5374406, 5374407.